Washington, 2020

Damaging Winds in Washington, March 30, 2020

March 30, 2020 · NWS OTX · 2 events in 2 counties and zones

Thunderstorms developed along a cold front moving through eastern Washington during the morning of March 30th. Down burst winds from a storm along this front downed a few trees in the Spokane and Diamond Lake of Northeast Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Thunderstorms developed along a cold front moving through eastern Washington during the morning of March 30th. Down burst winds from a storm along this front downed a few trees in the Spokane and Diamond Lake of Northeast Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 30, 4:10 AM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 4:10 AM PST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
510 AM PDT Mon Mar 30 2020

.UPDATE...
A winter weather advisory has been issued for Lookout Pass with an
additional 2 inches expected through the morning. A burst of heavy
snow has fallen at pass level early this morning resulting in
disruptions to travel. The additional snowfall will continue to
result in slick travel up and over Lookout Pass with most of this
snow expected to fall through 700 AM.

&&

.SYNOPSIS...
Active weather will continue through today and into tonight with
windy conditions expected and the possibility of moderate to heavy
snow near the Cascades. Tuesday will be cooler with morning snow
showers and afternoon graupel showers. Although the rest of the
week will be relatively quieter, the cooler and unsettled weather
will persist through much of the week.

&&

.DISCUSSION...

..Strong cold front to bring heavy snow at the Cascade crest,
gusty winds, blowing dust and isolated thunderstorms today...

Today: A cold front is moving into western Washington early this
morning and will quickly sweep across the Inland Northwest this
morning into the early afternoon. This front has much more support
aloft compared to yesterday and good cold air advection to
generate mixing. The front will cross the Cascades between 700 and
900 AM...reach Lewiston, Spokane, Coeur d'Alene, Colville and
Sandpoint between 1100 AM and 100 PM and exiting south and east
around 400 PM. Multiple hazards will be possible along the front
and in the post frontal air mass.

* Winds: Primary and most widespread potential impact from this
  storm system will be the winds. A strong low level jet with 50
  kt winds at 850 mbs will punch through the Gorge and align in a
  southerly orientation from around the Tri Cities to east of
  Moses Lake just as the front crosses the Cascades around 800 AM.
  This will result in strengthening southerly winds across the
  basin that will push up into the Okanogan Valley. This jet will
  become southwesterly and directed across southeastern Washington
  and into the Central Panhandle Mountains by late morning and
  early afternoon. All in all, this will result in winds of 20 to
  30 mph with gusts reaching up to 45 mph. I expanded the wind
  advisory into the Northeast Mountains and into the Idaho
  Panhandle as I think winds will be strong enough for the
  potential of isolated tree damage and power outages. I did not
  expand up into the Okanogan Valley as I think strongest winds
  will be pre-frontal when mixing won't be as favorable. Best
  chances for impacts from winds will be with frontal passage
  rather than behind the front late in the afternoon.

* Blowing Dust: The main focus for the potential of seeing impacts
  due to blowing dust will be across the Moses Lake Area and
  carried by the wind westward toward Ritzville. I don't have much
  confidence in how low visibilities may get, but visibility down
  to 1 mile is within the realm of possibility. This includes
  I-90 between Gorge and Ritzville, Highway 395 from Ritzville to
  Connell and other state highways across this area. Period of
  highest probability for blowing dust will be late morning to
  afternoon.

* Snow: The Cascade crest will see heavy snowfall with between
  6-12 inches possible. Snow will begin with the front this
  morning and will continue with snow showers through the day into
  Monday night. Expect winter travel over Stevens Pass beginning
  at Coles Corner. I added light accumulations for this morning at
  Republic with 1 to 3 inches expected as surface temperatures are
  bit cooler than previously forecast and precipitation intensity
  should overcome the warm road temperatures. Sherman Pass will
  also see around 6 inches of snow accumulation this morning. Snow
  intensity may be heavy in the Okanogan Highlands, but should
  blow through quickly and taper off by the late morning hours.

* Thunderstorms: Chances of thunderstorms will come directly
  behind the front. Drier air will mix down quickly and that
  should decrease thunderstorm chances after about mid afternoon.
  Best chances will be across the eastern half of the forecast
  area. Any convection that develops will be capable of producing
  strong downdrafts and is another factor that led to the decision
  of expanding the wind advisory.

Tonight through Tuesday night: Winds will decrease tonight, but a
shortwave disturbance embedded in the broad upper level trough
over the region is expected to kick up snow showers for Tuesday
morning. The 00Z models have come in a bit wetter with this
disturbance with best chances look to be over extreme eastern
Washington and into the Idaho Panhandle. Up to an inch of snow
will be possible for valleys in northeast Washington, Spokane
Coeur d'Alene Areas, Palouse and across the Panhandle. Lookout
Pass looks to pick up 3 to 5 inches potentially. Confidence is low
on snow accumulations, but it's possible a snow advisory will be
needed for that morning period across the Central Panhandle
Mountains. Tuesday afternoon will be a little chilly with high
temperatures in the 40s to low 50s and lots of graupel showers.
/SVH

Wednesday through Sunday: The upper level trough pin wheels over
the Inland Northwest Wednesday into Thursday, bringing a chance of
diurnally driven convective showers especially for the mountains.
The precipitation type will be snow in the mountains while the
valleys experience a rain/snow mix depending on the the time of
the day. Temperatures will remain cool with daytime highs in the
40s and lows below freezing. By around Thursday evening, the upper
trough weakens and retreats into northern BC/Alberta, allowing a
westerly flow aloft to move into the region while the threat of
showers decreases for most areas. By Friday into the weekend, a
series of Pacific shortwaves will attempt to carve a renewed upper
trough over the Pacific NW, although model confidence of the
timing and track of these shortwaves is lacking and differing
solutions arise. The passage of these shortwaves will bring
unsettled weather with the potential for showery and breezy
conditions. The bulk of the precipitation looks to be light and
found primarily in the mountains. Temperatures may see a gradual
moderation toward seasonal levels by the weekend. /rfox.

&&

.AVIATION...
12Z TAFS: A vigorous cold front will push across the region today.
Multiple hazards will threaten the area including gusty winds,
blowing dust and thunderstorms. South winds will increase steadily
through 15Z this morning across the basin and up the Okanogan
Valley. The front will cross the Cascades around 15Z with sharp
westerly wind shifts at KEAT, by 17Z at KMWH and around 19Z to 20Z
for KGEG-KSFF-KCOE-KPUW-KLWS TAF sites. Frontal passage will
bring gusty winds up to around 40 kts possible and remaining windy
into the afternoon. There will also be the potential for
thunderstorms right along and immediately behind the front between
18Z and 00Z. Any thunderstorms that develop will be capable of
drawing down winds from aloft of around 50 kts. Blowing dust is
expected around Moses Lake with decreased visibility into MVFR
category and possibly periods of IFR conditions. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  31  48  29  45  28 /  90  30  70  30  60  30
Coeur d'Alene  48  31  45  29  43  28 /  90  40  80  40  60  30
Pullman        49  30  45  30  42  28 / 100  40  80  40  50  30
Lewiston       56  36  52  35  49  31 /  80  30  70  30  40  20
Colville       53  29  52  27  49  25 /  90  10  60  20  40  20
Sandpoint      46  31  45  29  43  28 /  90  40  90  50  80  50
Kellogg        44  32  41  29  40  27 /  90  70 100  60  80  50
Moses Lake     57  34  56  30  53  28 /  20  10  20  10  20  10
Wenatchee      52  33  51  32  51  30 /  40  20  20  10  20  10
Omak           54  32  52  30  49  26 /  90  10  30  10  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 11 AM PDT this morning above 4000
     feet for Central Panhandle Mountains.

     Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewiston Area-Northern Panhandle.

WA...Winter Weather Advisory until 11 AM PDT Tuesday for the cascade
     crest including highway 2 between coles corner and stevens
     pass for East Slopes Northern Cascades.

     Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     for Lower Garfield and Asotin Counties-Northeast Mountains-
     Spokane Area-Washington Palouse.

     Wind Advisory until 1 PM PDT this afternoon for Moses Lake Area-
     Upper Columbia Basin-Waterville Plateau.

&&
Hazardous weather outlook, Mar 30, 5:34 AM PST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
634 AM PDT Mon Mar 30 2020

IDZ001-004-027-WAZ031-037-038-311345-
Northern Panhandle-Central Panhandle Mountains-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
634 AM PDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong cold front today will produce a period of valley rain
and moderate mountain snow this morning. Windy conditions will
accompany the front late this morning and afternoon. Isolated
thunderstorms will also be possible this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A mix of rain and snow showers is expected in the valleys Tuesday
and Wednesday. Light snow accumulations will be possible with
showers both mornings.

IDZ002-003-026-WAZ032>036-041-043-044-311345-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
634 AM PDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A vigorous cold front will arrive on Monday producing windy
conditions across the Columbia Basin, Waterville Plateau, West
Plains, and on the Palouse. Light weight objects may become
airborne if not secured. Blowing dust is expected across portions
of the basin, including along Interstate 90 between George and
Ritzville and Highway 395 south of Ritzville to Connell.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A mix of rain and snow showers is expected on Tuesday and
Wednesday. Light snow accumulations will be possible Tuesday
morning in the Spokane Area, Coeur d'Alene Area and on the Palouse.

WAZ042-311345-
East Slopes Northern Cascades-
634 AM PDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy steady snow is expected over Stevens Pass this morning with
winter travel expected. Snow will turn to showers by the afternoon
with periods of heavy snow expected through Monday night.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow showers will continue over Stevens Pass through Wednesday
with slick travel at times, but accumulations not as heavy as
expected Monday.

The radar

The Spokane radar (KOTX), 12 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
March 30, 10:30 AM PST to 10:34 AM PST
Where
Spokane County, Country Homes
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
47.730, -117.480

A member of the public reported a tree downed on a house on Indian Trail Road in Northwest Spokane.

Thunderstorm Wind, Pend Oreille

When
March 30, 10:54 AM PST to 10:58 AM PST
Where
Pend Oreille County, 0.83 mi SSE of Diamond Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.120, -117.170

Law enforcement reported downed trees and power lines on Green Road in the Diamond Lake area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881267, 881270.